Tornadoes · United States · Alabama · 2015
EF1 tornado, Bodka, Alabama, January 3, 2015
This EF1 tornado ran 1.2 miles across Sumter County on January 3, 2015, touching down at 4:36 PM CST and reaching 200 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- January 3, 2015
- Touchdown
- 4:36 PM CST (22:36 UTC)
- Lifted
- 4:37 PM CST (22:37 UTC)
- On the ground
- 1 minutes
- Path length
- 1.2 miles (2.0 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- County
- Sumter County
- Touchdown point
- 32.806, -88.294
- Lift-off point
- 32.821, -88.282
- Record number
- 1501031636-01
The damage survey
24 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.
- numerous cedar trees snapped along 116. most consistent and substantial damage of las 2 days
- hundreds of pines snapped or uprooted
- One cedar snapped along s side of 116. Inflow.
- Dozens of hardwoods pointing northwest
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A surface low tracked northeast across northern Mississippi and northwest Alabama Saturday afternoon and evening. An upper level disturbance moving out of the southwest United States providing ample lift and shear increased as the surface low deepened. The frontal system progressed slowly eastward, and this allowed for widespread rainfall amounts of 2 to 4 inches.
National Weather Service meteorologists surveyed damage in Sumter County and confirmed a tornado. The tornado touched down along State Highway 116 between Old Bodka Road and State Highway 17. The tornado traveled northeast and lifted near Old Bodka Road and Bodka Creek. The most concentrated damage was near Old Bodka Road where hundreds of trees were snapped off or uprooted.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Jan 3, 2:29 PM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Jan 3, 2:29 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 229 PM CST SAT JAN 3 2015 .DISCUSSION... THERE'S SEVERAL WEATHER IMPACTS TO DISCUSS OVER THE NEXT SEVEN DAYS SO LET'S GET RIGHT TO IT. THE FIRST OF THESE IMPACTS IS LITERALLY RIGHT ON OUR DOORSTEP. AN UPPER LOW IS SPINNING OVER THE TEXAS PANHANDLE WITH THE ASSOCIATED SFC LOW TRACKING NORTHEAST INTO ILLINOIS. THE TRAILING COLD FRONT CURRENTLY STRETCHES SOUTHWARD FROM THE LOW CENTER INTO CENTRAL LA. THE WARM FRONT CONTINUES TO PUSH NORTHWARD ACROSS AL WITH DEW POINTS ALREADY IN THE LOW/MID 60S ACROSS THE SOUTHWESTERN HALF OF THE STATE AS MOISTURE SURGES NORTHWARD FROM THE GULF. A LINE OF STORMS IS ALREADY TAKING SHAPE JUST EAST OF THE MS RIVER WITH SCATTERED THUNDERSTORMS DEVELOPING OUT AHEAD OF THE LINE ACROSS SOUTH MS JUST TO EAST OF WHAT APPEARS TO BE A MESOLOW. THE SQUALL LINE WILL CONTINUE TO TRACK EASTWARD ACROSS MS THIS AFTERNOON AND IS SET TO ENTER OUR WESTERN COUNTIES AFTER 4PM...WITH SOME OF THE INDIVIDUAL STORMS POSSIBLY ENTERING A BIT SOONER. AS FOR THE IMPACTS EXPECTED HERE ACROSS CENTRAL ALABAMA WITH THIS SYSTEM...THEY HAVEN'T CHANGED MUCH. SPC STILL HAS THE WESTERN HALF OF AL OUTLOOKED IN A SLIGHT RISK AND THIS IS WHERE WE WILL CONTINUE TO HIGHLIGHT THE THREAT FOR ISOLATED SEVERE STORMS. SHEAR WILL BE SUFFICIENT FOR ORGANIZED THUNDERSTORMS AND ROTATING UPDRAFTS...AND EVEN WITH CONTINUED CLOUD COVER INSTABILITIES SHOULD BE IN THE 500-1000 J/KG RANGE AT LEAST IN THE SW PORTION OF THE CWA. EXPECT THE SYSTEM TO MAINTAIN INTENSITY AS IT ENTERS WESTERN AL LATE THIS AFTERNOON FOLLOWED BY A WEAKENING TREND AS IT PROGRESSES EASTWARD ACROSS THE STATE...MAINLY DUE TO WANING INSTABILITIES AND WEAKENING UPPER LEVEL FORCING. DAMAGING WIND GUSTS WILL BE THE MAIN THREAT...BUT AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. THE MAIN TIME FRAME OF CONCERN REMAINS 4PM UNTIL MIDNIGHT TONIGHT. BEYOND MIDNIGHT EXPECT THE SYSTEM TO WEAKEN WITH A LINE IF SHOWERS AND SUB-SEVERE STORMS TO CONTINUE TO PUSH EAST ACROSS EASTERN AL THRU SUNDAY MORNING. ANOTHER POTENTIAL THREAT FROM THIS SYSTEM WILL BE LOCALIZED FLASH FLOODING. GROUND CONDITIONS REMAIN FAIRLY SATURATED AFTER THE HEAVY RAINS OF THE PAST TWO WEEKS...AND SEVERAL AREA RIVERS REMAIN SLIGHTLY ELEVATED. WITH AN ADDITIONAL 1-2 INCHES OF RAIN FORECAST FROM NOW THROUGH SUNDAY MORNING A FLASH FLOOD WATCH REMAINS IN EFFECT FOR AREAS GENERALLY ALONG/NORTH OF A LINE FROM DEMOPOLIS TO ANNISTON. MINOR RIVER FLOODING IS ALSO POSSIBLE...MOST NOTABLY ALONG PORTIONS OF THE TOMBIGBEE AND BLACK WARRIOR RIVERS. ONCE THIS SYSTEM FINALLY EXITS TO THE EAST BY SUNDAY AFTERNOON WE'LL SEE A MUCH NEEDED PERIOD OF DRY WEATHER THAT WILL PERSIST THRU NEXT WEEK. ALTHOUGH IT WILL BE DRY...IT WON'T BE WITHOUT IMPACT. A DRY COLD FRONT WILL CROSS THE AREA ON TUESDAY WHICH WILL BE FOLLOWED BY AN ARCTIC AIR MASS. THIS WILL BE THE COLDEST TEMPS WE'VE SEEN THIS WINTER SEASON. TEMPS WEDNESDAY NIGHT WILL BOTTOM OUT IN THE TEENS AND 20S...WITH A HARD FREEZE LIKELY ACROSS THE NORTHERN PORTIONS OF CENTRAL ALABAMA. NORTHERLY WINDS OF AROUND 10 MPH WILL CREATE WIND CHILLS IN THE SINGLE DIGITS...OR PERHAPS EVEN BELOW ZERO IN SOME LOCATIONS. HIGHS ON THU WILL STRUGGLE TO REACH THE FREEZING MARK IN THE NORTH. 19 && .AVIATION... 18Z TAF DISCUSSION. LOOKING AT THE POSSIBILITY OF SHOWERS FOR THE MOST PART FOR TERMINALS IN THE SHORT TERM FOR MUCH OF THE AFTERNOON. AS TS CHANCES WILL BE ON THE LOWER SIDE FOR THIS AFTERNOON WILL LEAVE OUT MENTION UNTIL THIS EVENING...BUT WILL BE MONITORING FOR ANY TS DEVELOPMENT AHEAD OF THE LINE AND WILL AMEND AS NECESSARY. BETTER CHANCE FOR TSRA WILL BE LAGGING TILL LATER THIS EVENING AS A LINE OF STORMS IS EXPECTED TO DEVELOP AHEAD OF THE FRONT. IFR CIGS MAY GO UP SOME THIS AFTERNOON TO MVFR BUT WILL LIKELY GO DOWN AS LINE OF TSRA APPROACHES AND SHOULD CONTINUE WITH RA BEHIND THE LINE INTO SUNDAY DAYTIME. 08/MK && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 57 58 30 45 26 / 100 50 0 0 0 ANNISTON 60 61 32 47 27 / 100 70 0 0 0 BIRMINGHAM 56 57 30 45 29 / 100 40 0 0 0 TUSCALOOSA 55 56 31 47 28 / 100 20 0 0 0 CALERA 57 58 32 47 30 / 100 50 0 0 0 AUBURN 62 63 34 50 32 / 90 80 10 0 0 MONTGOMERY 63 64 36 51 30 / 100 80 0 0 0 TROY 64 65 36 52 31 / 90 80 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 6 PM CST THIS EVENING THROUGH SUNDAY MORNING FOR THE FOLLOWING COUNTIES: BIBB...BLOUNT...CALHOUN... CHEROKEE...CLEBURNE...ETOWAH...FAYETTE...GREENE...HALE... JEFFERSON...LAMAR...MARION...PICKENS...SHELBY...ST. CLAIR... SUMTER...TALLADEGA...TUSCALOOSA...WALKER...WINSTON. &&
Hazardous weather outlook, Jan 3, 12:23 PM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1223 PM CST SAT JAN 3 2015 ALZ011>015-017>050-041830- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1223 PM CST SAT JAN 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A LINE OF THUNDERSTORMS IS EXPECTED TO TRACK ACROSS WEST ALABAMA LATE THIS AFTERNOON AND INTO THE EVENING HOURS. A FEW OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING STRAIGHT LINE WINDS AND LOCALIZED FLASH FLOODING. AN ISOLATED TORNADO CANNOT BE RULED OUT. THE MAIN THREAT AREA FOR SEVERE STORMS WILL BE GENERALLY ALONG AND WEST OF INTERSTATE 65 FROM 4 PM UNTIL MIDNIGHT. HEAVY RAINFALL ASSOCIATED WITH THE THUNDERSTORMS COULD LEAD TO FLASH FLOODING TONIGHT AND THROUGH SUNDAY MORNING...GENERALLY ALONG AND NORTH OF LINE FROM DEMOPOLIS...TO CALERA...TO HEFLIN. DUE TO EXPECTED RAINFALL...POINTS ALONG THE TOMBIGBEE RIVER ARE EXPECTED TO RISE ABOVE FLOOD STAGE TONIGHT. PLEASE REFER TO FLOOD STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A POTENTIAL FOR A HARD FREEZE ACROSS CENTRAL ALABAMA AS TEMPERATURES OVERNIGHT WEDNESDAY INTO THURSDAY MORNING ARE FORECAST TO DROP INTO THE TEENS. IN ADDITION TO THE VERY COLD TEMPERATURES...BRISK NORTH WINDS WEDNESDAY NIGHT AND THURSDAY MORNING COULD PRODUCE DANGEROUS WIND CHILL VALUES NEAR ZERO DEGREES ACROSS NORTH ALABAMA. THE COLD AND DRY AIR MAY RESULT IN HIGH FIRE DANGER FOR THURSDAY ACROSS THE AREA. DUE TO EXPECTED RAINFALL...POINTS ALONG THE TOMBIGBEE RIVER AND BLACK WARRIOR RIVER ARE EXPECTED TO RISE OR REMAIN ABOVE FLOOD STAGE. PLEASE REFER TO FLOOD STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. 08/MK
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 12:00Z
10.6 hours before the tornado, 146 km from the path. January 3, 2015.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -41842 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 471 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 377 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.2 K/km
Birmingham, AL (KBMX), 00:00Z
1.4 hours after it, 146 km from the path. January 4, 2015.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -43 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.8 K/km
The surface observations
Meridian Nas/Mccain (NMM), 38 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Columbus AFB radar (KGWX), 121 km away, was scanning. The volume nearest the touchdown began at 22:34 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2015 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of January 3, 2015
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| January 3 | 2:05 PM CST | EF0 | Lawrence, MS | 0.1 | 50 | $1,000 | ||
| January 3 | 2:36 PM CST | EF1 | Covington, MS | 1.9 | 50 | $20,000 | ||
| January 3 | 2:39 PM CST | EF1 | Covington, MS | 1.0 | 100 | $40,000 | ||
| January 3 | 3:04 PM CST | EF2 | Jasper, MS | 8.0 | 200 | $507,000 | ||
| January 3 | 3:24 PM CST | EF1 | Newton, MS | 9.9 | 100 | $30,000 | ||
| January 3 | 3:48 PM CST | EF1 | Lauderdale, MS | 3.6 | 50 | $47,000 | ||
| January 3 | 4:06 PM CST | EF0 | Sumter, AL | 0.7 | 100 | |||
| January 3 | 4:31 PM CST | EF1 | Lauderdale, MS | 2.6 | 50 | $20,000 | ||
| January 3 | 4:52 PM CST | EF0 | Monroe, AL | 0.1 | 50 | $10,000 | ||
| January 3 | 4:53 PM CST | EF0 | Lowndes, MS | 0.3 | 50 | $5,000 | ||
| January 3 | 4:55 PM CST | EF1 | Greene, AL | 1.6 | 400 | |||
| January 3 | 5:19 PM CST | EF0 | Greene, AL | 1.3 | 100 | |||
| January 3 | 5:23 PM CST | EF0 | Marion, AL | 0.3 | 60 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.